Florida, 2008

Damaging Wind in Florida, July 8, 2008

July 8, 2008 · NWS MLB · 1 event in 1 county or zone

Sea breeze thunderstorms produced strong winds in Central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Sea breeze thunderstorms produced strong winds in Central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 8, 8:25 AM EST, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 8, 8:25 AM EST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
925 AM EDT TUE JUL 8 2008

.DISCUSSION...

A FEW CELLS BRUSHING THE COAST AND MOVING ONSHORE SOUTHERN COASTAL
SECTIONS PRESENTLY. ACTIVITY MAINLY SHOWERS BUT HAS BEEN A LIGHTNING
STRIKE OR TWO NOTED. MAIN SURFACE RIDGE AXIS DRIFTING BETWEEN
29-31N. SOME CIRCULATION ASSOCIATED WITH VORTS MOVING AROUND
PERIPHERY OF RIDGE AXIS NOTED IN VIS IMAGES OFF FL W COAST. MORNING
SOUNDINGS ALONG THE EAST COAST REPORTING PWATS 1.9 IN...BUT DRIER
AIR LOOMING TO THE SE WITH NASSAU SOUNDING PWATS DOWN TO 1.31 IN
THIS MORNING. POSITION OF RIDGE AXIS SUCH THAT FLOW HAS DEEPER SELY
COMPONENT IN THE SOUTH...THEN INCREASINGLY SOUTHERLY ABOVE LOWER
LEVELS HEADING NORTH. WHAT THIS MEANS IS STORMS WILL BETTER BE ABLE
TO GET CLOSER TO AND EVEN HUG THE COAST THE FARTHER NORTH YOU
GO...WITH A GRADUAL DECREASE EXPECTED SE SECTIONS AS THE DAY WEARS
ON. GRIDS/ZONES TRENDED THIS WAY...RANGING FROM LIKELY NW TO LOW END
SCATTERED SE. PRIMARY CONCERNS WILL BE HEAVY DOWNPOURS AND LIGHTNING
STRIKES...BUT ATMOS REMAINS COOL/DRY ENOUGH AT MID LEVELS FOR A FEW
STRONGER STORMS WITH BEST BOUNDARY COLLISIONS LATE AFTERNOON OVER
THE INTERIOR.

&&

.AVIATION...(PREVIOUS) VFR CIGS THIS MORNING WITH ISOLD SHRA NEAR
THE COAST. EXPECT CONVECTION TO INCREASE IN COVERAGE BY 16Z JUST
INLAND FROM THE COAST...MOVING NORTHWARD. INTERIOR TERMINALS
(MCO/ORL/SFB/LEE) SHOULD SEE TEMPO MVFR CONDS IN TSRA 18Z-22Z...AND
POSSIBLY EARLIER AT MCO. ACTIVITY MAY STAY JUST WEST OF COASTAL
TERMINALS (DAB/MLB/VRB) WITH VCTS.

&&

.MARINE...WINDS LIGHT/VARIABLE OVER WATERS THIS MORNING BUT WILL
INCREASE NEAR THE COAST THIS AFTERNOON WITH SEA BREEZE ONSET. TSRA
OVER WATERS THIS MORNING SHOULD DECREASE FROM SOUTH TO NORTH THROUGH
THE AFTERNOON.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

GLITTO/SEDLOCK
Hazardous weather outlook, Jul 8, 4:30 AM EST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
530 AM EDT TUE JUL 8 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-082200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
530 AM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DEEP MOISTURE AND A MID LEVEL DISTURBANCE WILL TRIGGER SCATTERED
LIGHTNING STORMS TODAY. A FEW STORMS WILL BECOME STRONG...
PRIMARILY INLAND FROM THE COAST...CAPABLE OF PRODUCING DOWNBURST
WINDS AROUND 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL
HAIL. STORM MOVEMENT WILL BE TOWARD THE NORTH AT 15 TO 20 MPH.

...FLOOD IMPACT...
A FEW STORMS WILL BE CAPABLE OF PRODUCING ONE TO TWO INCHES OF
RAIN IN A SHORT PERIOD OF TIME...CAUSING TEMPORARY FLOODING OF
SOME ROADS AND POOR DRAINAGE AREAS.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS MAY PRODUCE WIND GUSTS NEAR 35 KNOTS WHICH COULD
AFFECT THE INTRACOASTAL AND ATLANTIC WATERS...MAINLY NORTH OF
SEBASTIAN INLET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STORM COVERAGE IS EXPECTED TO DECREASE WEDNESDAY THROUGH FRIDAY
WITH THE BEST CHANCE OCCURRING IN THE EVENING HOURS WITH LATE SEA
BREEZE COLLISIONS OVER NORTHERN SECTIONS. IN ADDITION...A LONG
PERIOD SWELL GENERATED BY DISTANT HURRICANE BERTHA IS FORECAST TO
BEGIN IMPACTING THE EAST CENTRAL FLORIDA COAST BY FRIDAY...AND
CONTINUE THIS WEEKEND. THIS INCOMING SWELL WILL INCREASE THE
THREAT FOR STRONG RIP CURRENTS...AND COULD MAKE NAVIGATING INLETS
MORE HAZARDOUS FOR SMALL CRAFT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

In the hours before

Special weather statement, Jul 8, 12:12 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
112 PM EDT TUE JUL 8 2008

FLZ053-081800-
OSCEOLA-
112 PM EDT TUE JUL 8 2008

...STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL OSCEOLA COUNTY...

AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 5 MILES SOUTHWEST OF HOLOPAW...MOVING NORTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE HARMONY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

OTHER STRONG STORMS IN NORTH CENTRAL OSCEOLA COUNTY WERE NEAR
NARCOOSSEE AND EAST LAKE TOHO.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

SEDLOCK
Special weather statement, Jul 8, 12:36 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
136 PM EDT TUE JUL 8 2008

FLZ047-053-054-081815-
INDIAN RIVER-OSCEOLA-SOUTHERN BREVARD COUNTY-
136 PM EDT TUE JUL 8 2008

...STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL BREVARD COUNTY...
NORTHERN INDIAN RIVER COUNTY...NORTHEASTERN OSCEOLA COUNTY...

AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 11 MILES NORTHWEST OF BLUE CYPRESS LAKE...MOVING NORTH
AT 20 MPH. DEER PARK IS IN THE PATH OF THIS STORM. OTHER STRONG
STORMS IN THE AREA WERE LOCATED OVER BLUE CYPRESS LAKE AND SOUTHWARD
TOWARDS PARADISE PARK.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

SEDLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
July 8, 12:56 PM EST
Where
Orange County, Edgewood
Measured
54 kt (62 mph) measured gust
Reported by
Official NWS Observations
Coordinates
28.500, -81.370

Thunderstorms produced a wind gust of 54 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129112.